Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 83, NWS Duluth, MN

July 19, 2003Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jul 19, 2003, 9:05 PM CDT for Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2003, 9:05 PM CDT (02:05 UTC)
Expired
Jul 19, 2003, 10:00 PM CDT
In force
55 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 21 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2205 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:00 PM CDT, 6 hours 5 minutes earlier.

Area forecast discussion, Jul 19, 3:00 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
300 PM CDT SAT JUL 19 2003

MAIN FORECAST CONCERNS DEAL WITH CHANCE FOR TSTORMS TONIGHT TROUGH
SUNDAY NIGHT...AND POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT.

LATEST SURFACE ANALYSIS SHOWING BROAD AREA OF WEAK LOW PRESSURE OVER
THE RED RIVER VALLEY REGION. THIS LOW IS ASSOCIATED WITH A WEAK COLD
FRONT AND UPPER LEVEL WAVE THAT HAVE NOW PUSHED INTO NWRN MN.
THUNDERSTORM ACTIVITY...SOME ALREADY SEVERE...HAVE DEVELOPED ACROSS
MUCH NERN MN/NWRN AND SHOULD CONTINUE TO MOVE EAST/SOUTHEAST THIS
AFTERNOON AND TONIGHT.

EXPECT THUNDERSTORMS TO CONTINUE TO INCREASE IN AREAL COVERAGE AS
ATM FURTHER DESTABILIZES LATE THIS AFTERNOON AND THIS EVENING...AND
FRONT PROGRESSES EASTWARD. HOWEVER AS CURRENT RADAR TRENDS
INDICATE...CONVECTION SHOULD STAY SCATTERED THROUGH SUNDAY MORNING
WITH NO STRONG ORGANIZED FORCING MECHANISM.

BY SUNDAY AFTERNOON...DAYTIME HEATING COMBINED WITH A 500 MB TROUGH
DIGGING OUT OF CANADA WILL COMBINE TO PRODUCE ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS. WITH WEAK COLD FRONT TO THE SOUTH OF OUR
CWA ON SUNDAY...EXPECT SEVERE STORMS TO STAY SOUTH OF OUR AREA.
HOWEVER DUE TO STRENGTH OF UPPER TROUGH...WILL GO WITH WIDE SPREAD
SHOWERS AND EMBEDDED SCATTERED THUNDERSTORMS. ACTIVITY WILL WILL
DISSIPATE FROM WEST TO EAST AS 500 MB TROUGH/VORTMAX AXIS MOVES EAST
ACROSS...AND SHIFTS EAST OF THE CWA.

CONDITIONS SHOULD BE DRY ON MONDAY MORNING...AS HIGH PRESSURE BUILDS
SOUTH OUT OF CANADA. HOWEVER WITH COOL NW FLOW ALOFT...DAYTIME
HEATING MAY DESTABILIZE ATM ENOUGH BY MON AFTERNOON TO PRODUCE
SCATTERED SHOWERS. SO WILL ADD CHANCE POPS IN FOR THE 4TH
PERIOD...DECREASING THEM TO SLIGHT CHANCE FOR MONDAY EVENING AS
DAYTIME HEATING COMES TO AN END AND ATM STABILIZES.

.DLH...NONE.

BERDES
Hazardous weather outlook, Jul 19, 7:01 AM CDT, 14 hours 4 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
701 AM CDT SAT JUL 19 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT APPROACHING FROM THE WEST WILL COMBINE WITH AN
APPROACHING UPPER LEVEL DISTURBANCE TO CREATE THUNDERSTORMS TODAY
AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE FROM THIS AFTERNOON
INTO TONIGHT PRODUCING LARGE HAIL AND DAMAGING WIND. NORTHEAST
MINNESOTA...INCLUDING INTERNATIONAL FALLS...BRAINERD...GRAND
RAPIDS...GRAND MARAIS AND DULUTH WILL HAVE A CHANCE FOR SEVERE STORMS
THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORMS WILL BE POSSIBLE
INTO TONIGHT...INCLUDING NORTHWEST WISCONSIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY
EVENING...BUT THEY ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. A
CHANCE FOR THUNDERSTORMS ALSO EXISTS NEXT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS PARTS
OF NORTHEAST MINNESOTA...AND IN ALL AREAS THIS EVENING INTO TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

MELDE

In the hours before

Local storm report, Jul 19, 6:46 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0646 PM CDT SAT JUL 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    COOK                      MN   1.00 IN HAIL
07/19/03   NORTHWEST ST. LOUIS

0334 PM    1 S GHEEN                 MN   0.75 IN HAIL
07/19/03   NORTHWEST ST. LOUIS

1241 PM    LONGVILLE                 MN   0.75 IN HAIL
07/19/03   NORTHERN CASS

CLC
Local storm report, Jul 19, 7:19 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0719 PM CDT SAT JUL 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0707 PM    MOUNTAIN IRON             MN   0.75 IN HAIL
07/19/03   WEST CENTRAL ST. LOUIS

CLC
Local storm report, Jul 19, 7:24 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0724 PM CDT SAT JUL 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0724 PM    35 N DULUTH               MN   0.75 IN HAIL
07/19/03   EAST CENTRAL ST. LOUIS         AT CENTRAL LAKES

CLC
Special weather statement, Jul 19, 8:25 PM CDT, 40 minutes before
MNZ025-033>038-200200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
825 PM CDT SAT JUL 19 2003

...SEVERE THUNDERSTORM WATCH 764 HAS EXPIRED...

WIDE SPREAD SEVERE THUNDERSTORMS ARE NO LONGER EXPECTED. THEREFORE
THE SEVERE THUNDERSTORM WATCH HAS BE ALLOWED TO EXPIRE. HOWEVER
ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
STILL POSSIBLE FOR THE REST OF TONIGHT.

BERDES

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:15 PM CDTTornado WarningDLHSaint Louis60 min
Jul 19, 7:47 PM CDTTornado WarningDLHItasca58 min
Jul 19, 7:48 PM CDTSevere Thunderstorm WarningDLHSaint Louis57 min
Jul 19, 8:09 PM CDTSevere Thunderstorm WarningDLHSaint Louis51 min
Jul 19, 9:02 PM CDTSpecial Marine WarningDLH58 min
Jul 19, 9:38 PM CDTSevere Thunderstorm WarningDLHAitkin, Crow Wing67 min
Jul 20, 3:45 PM CDTSpecial Marine WarningDLH60 min
Jul 20, 4:49 PM CDTSpecial Marine WarningDLH56 min
Jul 20, 6:07 PM CDTSpecial Marine WarningDLH53 min
Jul 20, 6:19 PM CDTSevere Thunderstorm WarningDLHCook56 min
Jul 19, 10:00 PM CDTSevere Thunderstorm WarningDLHDouglas45 min
Jul 20, 4:26 PM CDTSevere Thunderstorm WarningDLHBayfield64 min
Jul 20, 4:35 PM CDTSevere Thunderstorm WarningDLHBayfield55 min
Jul 20, 5:56 PM CDTSevere Thunderstorm WarningDLHAshland, Price49 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.